Stomach Ulcers and Tylenol

One of the most common questions about stomach ulcers is.. can I take Tylenol if I have a stomach ulcer? Do peptic ulcers get worse with the use of acetaminophen? Below, you will find all the information you need about stomach ulcers and acetaminophen.


Does Acetaminophen Affect Ulcers?

In the grand scheme of things, acetaminophen (popular marketed as Tylenol) does not influence stomach ulcers. Taking acetaminophen is unlikely to make your ulcers worse or heighten your stomach ulcer symptoms. It is also not likely to reduce stomach ulcer pain but rather may reduce joint pain, headaches, and fever.

The reason this question gets brought up is because non-steroidal anti-inflammatory drugs (NSAIDs) do negatively affect stomach ulcers can can even cause them in the first place. NSAIDs include ibuprofen, aspirin, and naproxen.

Both NSAIDs and Tylenol are available over-the-counter and are both frequently used to combat joint pain. As a result, it is easy to mix these two together.

The path of action of NSAIDs has the negative side effect of reducing the activity of cells in the stomach which produce mucus. This mucus is what protects the stomach from its own acid. When these cells fail to produce enough mucus, and ulcer and even bleeding may result.

However, acetaminophen is not a NSAID. It is not an anti-inflammatory but rather reduces pain via a different path of action. As a result, it has little impact on ulcers.


The Problem With Acetaminophen

However, acetaminophen is not without its flaws. Recently, the FDA has passed new regulations which require acetaminophen to be labeled with a warning that it may cause hepatotoxicity, also known as liver damage (1). The same regulations now also require NSAIDs to be labeled with the warning that they may cause stomach bleeding.

As a result, over-the-counter pain relievers should be used very sparingly and only when absolutely necessary. There are a few exceptions, such as low-dose aspirin therapy (aspirin is an NSAID), which can reduce the risk of heart attacks in certain populations.

For most people, if you have an ulcer, acetaminophen used in the short-term is unlikely to result in any complications. If used regularly, however, it can cause liver damage and other undesirable side-effects. As always, mention any OTC medications you may take to your doctor. You can also ask the pharmacist at your local drug store if you have any questions about stomach ulcers and acetaminophen. Many pharmacists are happy to answer any questions you have, even questions regarding over-the-counter medications.

References

1. Food and Drug Administration. Organ-specific warnings; internal analgesic, antipyretic, and antirheumatic drug products for over-the-counter human use; final monograph. Final rule. Fed Regist. 2009 Apr 29;74(81):19385-409.

Related posts:

  1. NSAID Ulcers
  2. Does Smoking Cause Stomach Ulcers?
  3. Stomach Ulcer Pain Relief
  4. The War Between Stomach Ulcers and Joint Pain
  5. Over the Counter Treatment for Stomach Ulcers